I need a little help here. Have spent years as an ED nurse and now find myself caring for my mother with end-stage COPD. She was placed on hospice 2 weeks ago and we have been told to push the oral morphine, .35 ml's q 1 hr. Because of distance I'm unable to be there frequently so my father is her primary caregiver and gives her meds. He has given her up to three doses total, throughout day and evening and we are concerned because although the dosage is small, she appears to be having hallucations and complains that she feels worse now. She slept most of yesterday and was awake and up at 0330 and had a fall in the kitchen. My father has spoken with the hospice nurse who says give her more. He says that "morphine" is a dirty word and I've explained that it's a generational issue and that this is the right thing to do. It will render her bedridden I'm afraid, and I think he's struggling with that as well. I've read clinical trials re: methadone and it's extended half-life and anti-anxiety effects. Does anyone have any info on this? I've tended to many elderly patients who just don't tolerate morphine.